What to Know About Fentanyl and Why It’s So Dangerous

Health & Wellbeing

Drug overdoses have reached record highs. Experts offer tips to talk about opioids with your family.

Today, we’re going to talk about fentanyl. This is a darker topic than I usually tackle for the newsletter, but it’s a crucial one for us all to understand and discuss. Drug overdose deaths reached record highs in the United States last year, among both adults and teens — even though, according to surveys, the use of illicit drugs other than marijuana has actually declined in recent years among adolescents. These devastating deaths are largely caused by the potent synthetic opioid drug fentanyl.

Why is this drug so deadly? How can you ensure that your loved ones, including your children, stay safe? I spoke with experts to get answers.

Fentanyl is a lab-made opioid 50 times stronger than heroin and roughly 100 times stronger than morphine. It’s widely (and safely) used in outpatient surgeries because it acts quickly and breaks down rapidly in the body. “Most people who have had a day surgery have had fentanyl,” said Caleb Banta-Green, a researcher with the Addictions, Drug and Alcohol Institute at the University of Washington School of Medicine.

But fentanyl’s potency and fast-acting nature also make it highly addictive, Dr. Banta-Green said. “It makes you feel really good. And then it goes away really quickly, and you have to use it again and again and again.” And because a teensy bit goes a long way, it’s easy to suffer an overdose. “Fentanyl overdoses can happen in seconds to minutes,” Dr. Banta-Green said. By comparison, overdoses from prescription opioids such as oxycodone and drugs like heroin, he said, “typically take many minutes to hours.”

Put another way, you have a much shorter window of time to intervene and save a person’s life during a fentanyl overdose than a heroin overdose, said Jermaine Jones, a behavioral neuroscientist who studies substance use disorders at Columbia University.

Some people seek out fentanyl because it causes such a powerful high, Dr. Banta-Green said, but the scariest thing I learned is that many who are exposed to, or overdose from, fentanyl never had any intention of taking it. Prescription drugs sold online or by unlicensed dealers that are marketed as OxyContin, Vicodin, Adderall, Ritalin and Xanax are often laced with it. About 40 percent of seized fake pills laced with fentanyl contained enough to potentially cause an overdose, according to a small analysis by the Drug Enforcement Administration. That is why it’s so important to only take pills that come from a licensed pharmacy. If you get pills or other drugs that weren’t prescribed by your doctor and weren’t administered by a licensed pharmacy, you should assume they have fentanyl in them, Dr. Banta-Green noted.

Making matters worse, counterfeit pills often look legitimate — they may come in a prescription bottle and match the color and size of the prescription drug. “I’ve talked to crime lab chemists. They look real,” Dr. Banta-Green said. Non-opioid street drugs, like methamphetamine and cocaine, can also be laced with fentanyl.

You can test pills, powders and injectable drugs for fentanyl using testing strips, which are available online or through a harm reduction clinic, but these are illegal to possess or distribute in some states, because they are considered drug paraphernalia. And you have to carefully follow the directions, Dr. Banta-Green said, dissolving the substance in water, dipping the strip into the solution for a certain amount of time and laying it out on a flat surface until results appear.

Dr. Banta-Green emphasized that the best way to prevent fentanyl use is to educate loved ones, including tweens and teens, about it. He said that this works better as an ongoing dialogue in short spurts rather than one long, formal conversation. Explain what fentanyl is and warn that it is very dangerous, and that it can be found in pills bought online or from friends — even if they’re sold as something else. (You can even frame your concern as being for your child’s friends, rather than your child, so that it feels less accusatory.)

Advertisement

You may want to explain that sometimes people take these drugs because they’re depressed, are having trouble sleeping or have untreated pain — but that there are better, safer ways to treat these problems, and that they can and should talk to you if they ever need help or have questions.

“Focus on not blaming, not assuming, expressing concern, asking for two minutes to share information,” Dr. Banta-Green said. Josh McKivigan, a licensed adolescent therapist based in Pittsburgh, added that the goal is to “eliminate the taboo and keep conversations happening.” If you feel you can’t have these conversations with your child, ask a trusted adult, such as a coach, family friend or relative, to talk to them for you.

It can also help to find time each week to connect with teens, without nagging them or talking to them about rule-breaking or schoolwork, Mr. McKivigan said. Building connection and trust with kids helps to ensure that if they get into trouble with drugs, they’ll come to you for help. “They know you’re going to be there for them, that you’re invested in hearing them,” he said.

When someone overdoses from fentanyl, breathing slows and the skin, especially nail beds and lips, often turns a bluish hue from a lack of oxygen, Dr. Jones said. He teaches people to try to rouse individuals by giving them a firm rub with their knuckles in the center of the chest. “If you give them a firm sternal rub and they don’t wake up or respond, then they’re probably in trouble,” he said.

If you think someone is overdosing, “don’t wait — call 911 right away,” Dr. Jones said, again because fentanyl overdoses can cause death so quickly. If you’re concerned that a loved one could be exposed to fentanyl — for instance, if he or she or friends occasionally experiment with drugs that could be contaminated — you may also want to buy naloxone, a medicine that can rapidly reverse an opioid overdose. He also recommended getting trained on how to use it, carrying it with you at all times and administering it as soon as possible if a person seems to be overdosing.

There’s a common belief that naloxone doesn’t treat fentanyl overdoses, but that’s not true, said Julie O’Donnell, an epidemiologist and overdose expert with the Centers for Disease Control and Prevention. (Most states protect individuals from liability or prosecution if they dispense or distribute naloxone. Most states also have Good Samaritan Laws that protect those who call 911 from prosecution for drug-related crimes.)

If you fear a loved one regularly uses opiates, whether they are buying them illegally or seeking out fentanyl, they may have opioid use disorder. Dr. Banta-Green recommended helping them find a treatment center that administers medications such as methadone, buprenorphine or naltrexone, as these drugs can safely be used to help people recover.

We want to hear from you.
Tell us about your experience with this newsletter by answering this short survey.


The majority of mothers include some formula in their babies’ diet by the time they reach six months. But the current shortage of infant formula is inciting terror in many parents who are struggling to nourish their babies. Some are pushing harder for mothers to breastfeed, which can be emotionally and physically grueling, if not impossible, for many women for many reasons.

Read more:
Amid a Worsening Formula Shortage, Mothers Are Asked: ‘Why Not Breastfeed?’


Starting to jog again after a hiatus can feel intimidating, but your leg muscles may remember more than you realize. You’ll want to start slowly, stretch, build in rest and follow a few other simple guidelines. But you may be back to your old running self sooner than you think.

Read more:
Getting Back Into Running Is Easier Than You Think


Here are some stories you don’t want to miss:

Let’s keep the conversation going. Follow me on Facebook, Twitter or Instagram for daily check-ins. Do you have topics you’d like me to tackle in an upcoming newsletter? Write to me at well_newsletter@nytimes.com.

Stay well!

Advertisement

Leave a Reply

Your email address will not be published.